What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 3:38 PM CST, 57 minutes earlier.
Area forecast discussion, Aug 9, 3:38 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
438 PM CDT Sun Aug 9 2020
.SHORT TERM...(This evening through Monday night)
Issued at 436 PM CDT Sun Aug 9 2020
An MCV over the CWA is progressing northeast, bringing showers and
thunderstorms across northeastern Minnesota and northwestern
Wisconsin. This system will continue to move east and we will get a
break from storms before a cold front presently in over far
northwestern Minnesota moves through tonight into tomorrow morning.
Main threats this evening and tonight will be over 1 inch hail, 60+
mph winds, and isolated tornados.
A drop in instability over the Arrowhead will limit how much severe
weather will take place in that area tonight. The 18Z HRRR run shows
the line of storms weakening over northern Minnesota before
redeveloping over northwest Wisconsin. This is most likely due to
northwest Wisconsin having MLCAPE values remaining in the 1500-3000
J/kg range overnight, according to RAP13. Effective bulk shear is
also more favorable over northwestern Wisconsin at 30-40 kts versus
around 20 kts in the Arrowhead.
Monday, the cold front should exit eastern Wisconsin by mid morning.
A high pressure associated with the back end of an upper level
trough will approach from the Central Plains and keep us dry,
cooler, and pleasant for Monday into Tuesday, with highs in the mid
70s.
.LONG TERM...(Monday night through Saturday)
Issued at 436 AM CDT Sun Aug 9 2020
Zonal flow is likely to inhibit precipitation Tuesday and Wednesday
with gusty winds possible Tuesday afternoon. Temperatures are
expected to remain warm, with highs in the low 80s for most
locations on Tuesday and Wednesday. A shortwave moves into the
Northland Wednesday night, leading to possible showers and
thunderstorms.
A messy pattern of scattered showers and thunderstorms is likely to
set up for the latter half of next week into the weekend. Strong
moisture advection of roughly 1.5-1.8 inches of PWAT from the south,
along with a series of shortwave troughs will lead to a chance of
showers and thunderstorms remaining in the forecast Thursday-
Saturday afternoon. A cold front sweeps across the CWA Saturday
evening into overnight, with rain expected to end following the
passage of the front. Sunday is likely to be dry, with cooler
temperatures in the mid 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun Aug 9 2020
Wave after wave of showers and thunderstorms are expected this
afternoon and tonight. The models are having a difficult time with
the exact timing and location of these storms due to their
chaotic nature. But overall, an MCV currently present near the
Twin Cities will bring another round to NW Wisconsin over the next
few hours, specifically HYR and DLH. Then those will get pushed
out of the area as a cold front moves east from North Dakota and
another wave of showers and thunderstorms move over northern
Minnesota. The storms in NW Wisconsin and ones associated with
the cold front tonight have the greatest potential of being severe
with high winds, large hail, and possibly an isolated tornado.
Heavy rain associated with these storms could lower visibilities
to IFR, and as low as LIFR. Later tonight, BR conditions are
possible mainly at HIB and HYR, and could get down to IFR
conditions.
&&
.MARINE...
Issued at 436 PM CDT Sun Aug 9 2020
Showers and thunderstorms are possible tonight over Lake
Superior. Some of these storms could produce hail, high winds, and
lightning. Monday through Tuesday, winds will be 10-15 kts along
the near shores and waves possible up to 3 ft in the Arrowhead.
Tuesday, winds should increase to near 15 knots and gusts above 20
kts along the north shore. This could cause waves to be over 4
ft, especially from Silver Bay to Grand Portage.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 59 77 55 83 / 30 0 0 0
INL 51 77 55 81 / 40 0 0 0
BRD 57 77 54 84 / 40 0 0 0
HYR 62 78 53 83 / 30 0 0 0
ASX 63 80 56 86 / 30 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...Kossen/Melde
LONG TERM...WFU/Melde
AVIATION...Kossen/Melde
MARINE...Kossen/Melde
Hazardous weather outlook, Aug 9, 3:43 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
443 PM CDT Sun Aug 9 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
443 PM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Scattered severe thunderstorms are possible this evening. Large
hail, damaging winds, and a tornado or two are possible. Frequent
lightning and heavy rain will occur. Flash flooding is possible in
the vicinity of the slower moving, stronger storms and will be
most likely over east central Minnesota into northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this evening in northeast
Minnesota and northwest Wisconsin.
LSZ121-140>148-102145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
443 PM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
There is a chance of thunderstorms this evening. Some of the
storms may be severe with large hail, strong winds, frequent
lightning, and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Wednesday through Saturday.
Unruh/Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 9, 3:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN OULU 46.63N 91.53W
08/09/2020 M0.92 INCH BAYFIELD WI TRAINED SPOTTER
0.92 INCHES OF RAIN MEASURED FROM THE
MULTIPLE WAVES OF STORMS THAT PASSED THROUGH
TODAY.
&&
WFUSpecial weather statement, Aug 9, 3:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
457 PM CDT Sun Aug 9 2020
MNZ010-018-025-092230-
Koochiching-North Cass-North Itasca-
457 PM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA...
NORTHWESTERN CASS AND SOUTHWESTERN KOOCHICHING COUNTIES...
At 457 PM CDT, strong thunderstorms were along a line extending from
9 miles northwest of Blackduck, to 8 miles northwest of Laporte, and
moving east at 35 mph.
Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Walker, Northome, Bena, Federal Dam, Squaw Lake, Mizpah, Alvwood,
Oslund, Leech Lake, Lake Winnibigoshish, Cass Lake, Wilkinson, Max,
Rosy, Portage Lake, Decker Lake, Dixon Lake, Schley, Six Mile Lake,
and Orth.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4742 9442 4794 9441 4793 9394 4704 9419
4710 9466 4741 9467
TIME...MOT...LOC 2157Z 274DEG 29KT 4785 9463 4732 9485
LESpecial weather statement, Aug 9, 4:01 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
501 PM CDT Sun Aug 9 2020
MNZ010-011-092230-
Koochiching-North St. Louis-
501 PM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...
At 500 PM CDT, strong thunderstorms were along a line extending from
near Rainy Lake West, to 11 miles southeast of Littlefork, to 8 miles
southeast of Margie, and moving east at 45 mph.
Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Nett Lake, Ash Lake, Kabetogama, Voyageurs National Park, Kabetogama
Lake, Rainy Lake West, Pelican Lake, Bois Forte Reservation, Island
View, Ericksburg, Black Duck Lake, and Ray.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4862 9318 4862 9296 4861 9295 4854 9274
4854 9264 4850 9263 4850 9269 4848 9271
4844 9268 4844 9257 4831 9264 4793 9310
4799 9394 4829 9347 4863 9331 4864 9320
TIME...MOT...LOC 2200Z 267DEG 38KT 4857 9322 4830 9336 4804 9377
LESpecial weather statement, Aug 9, 4:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT Sun Aug 9 2020
WIZ002-003-092230-
Bayfield-Ashland-
518 PM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...
At 518 PM CDT, a strong thunderstorm was near Washburn, moving
northeast at 25 mph.
Wind gusts up to 40 mph and dime size hail can be expected with this
storm.
This storm will be near...
Bayfield, La Pointe and Red Cliff around 530 PM CDT.
Other locations impacted by this storm include Big Bay State Park,
Red Cliff Reservation and Apostle Islands National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4663 9082 4671 9106 4696 9096 4694 9076
4685 9060
TIME...MOT...LOC 2218Z 204DEG 22KT 4674 9090
WolfeLocal storm report, Aug 9, 4:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 WNW LAKE NEBAGAMON 46.51N 91.72W
08/09/2020 DOUGLAS WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED MULTIPLE PINE TREES
SNAPPED WITH A FEW UPROOTED BY THE LAKE
NEBAGAMON CEMETERY. APPROXIMATE DIAMETER WAS
10-12 INCHES. TIME ESTIMATED FROM RADAR.
&&
WFUSpecial weather statement, Aug 9, 4:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
532 PM CDT Sun Aug 9 2020
MNZ010-011-018-092300-
Koochiching-North St. Louis-North Itasca-
532 PM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...
At 532 PM CDT, strong thunderstorms were along a line extending from
near Voyageurs National Park, to 6 miles northeast of Effie, and
moving east at 35 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Nett Lake, Orr, Ash Lake, Crane Lake, Togo, Pelican Lake, Cusson,
Voyageurs National Park, Kabetogama Lake, Bois Forte Reservation,
Celina, Greaney, Craigville, Black Duck Lake, Sand Point Lake, Deer
Creek Reservation, Echo Lake, and Lac la Croix.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4851 9263 4848 9271 4844 9268 4845 9250
4841 9245 4835 9247 4827 9240 4829 9231
4835 9228 4835 9219 4785 9301 4785 9308
4781 9308 4778 9313 4788 9375 4853 9279
TIME...MOT...LOC 2232Z 275DEG 30KT 4840 9276 4791 9354
LE